Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 137, NWS Wichita, KS

June 30, 2023Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2023, 1:57 AM CDT for Lincoln County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2023, 1:57 AM CDT (06:57 UTC)
Expired
Jun 30, 2023, 2:12 AM CDT
In force
15 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:37 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 29, 11:37 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1137 PM CDT Thu Jun 29 2023

.SYNOPSIS...
Issued at 332 PM CDT Thu Jun 29 2023

FORECAST HIGHLIGHTS THROUGH MID TO LATE NEXT WEEK:

* Thunderstorm chances tonight through Saturday night, with the
  highest chances likely Friday night through Saturday night.

* Triple digit heat ending Friday.

* Modest cool down into the 80s-90s for the weekend.

* Shower/thunderstorm chances increasing Monday-Monday night,
  and then again mid to late next week.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 332 PM CDT Thu Jun 29 2023

Cannot completely rule out a stray shower/thunderstorm early this
evening across central and north-central KS, in vicinity of a
stalled frontal zone, amidst a deeply mixed airmass. Suspect
convergence will probably be insufficient to breach the cap, so most
locations will likely remain dry. However, any storm that develops
will be capable of locally strong wind gusts given large DCAPE
values.

As the evening progresses, expecting High Plains thunderstorm
activity to congeal into one or more convective complexes and
progress east across Nebraska and far northern Kansas...along/north
of warmer 850-600mb temperatures. Corfidi vectors attempt to
propagate southern fringe of this activity to just north of I-70
this evening and overnight (as depicted by the 12z NSSL WRF model).
However, CAM consensus keeps this activity further north. Did hold
onto lows PoPs generally along/north of a Great Bend to Salina line.
Main threats will this activity will be damaging winds.

As the slow moving frontal zone moves east, in concert with a deep
upper trough approaching from the west, thinking off-and-on
scattered to numerous showers/thunderstorms are possible Friday
evening through Saturday night. Highest chances Friday evening-night
should be mainly northwest of the KS Turnpike, with the higher
chances shifting to mainly southeast Kansas by Saturday evening-
night. While seasonably strong flow aloft is expected, lackluster
mid-level lapse rates should tend to limit explosive instability.
So while widespread organized severe weather is not expected, a
handful of strong to severe storms are possible. Additionally, rich
precipitable waters amidst a subtropical plume of moisture currently
evident on water vapor imagery will favor pockets of heavy rainfall
and localized flooding issues.

Temperature-wise, will hoist a heat advisory for portions of
southeast KS Friday afternoon, for heat indices around 105 degrees.
Lower thickness values along with clouds/precipitation should keep
Saturday temperatures in the 80s-90s.

.LONG TERM...(Sunday through Thursday)
Issued at 332 PM CDT Thu Jun 29 2023

Sunday looks dry, with seasonable temperatures in the 80s-90s. Model
consensus progresses a subtle shortwave across the area Monday,
which may be enough for increased thunderstorm activity Monday-
Monday night. Thereafter, consensus supports increasing
shower/storms chances by mid-late week, as a strong northern CONUS
upper trough drives a strong cold front south through Mid-America.
Degree of forcing amidst seasonable flow aloft should support at
least a low to modest severe threat, along with locally heavy
rainfall. Temperatures could cool substantially in wake of this
front, but there remains some uncertainty, so stay tuned for later
forecasts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1126 PM CDT Thu Jun 29 2023

Scattered showers and storms over western Kansas will spread
eastward overnight and could affect parts of central Kansas. The
winds could also switch around to a westerly direction from
thunderstorm outflow winds across central Kansas. Meanwhile a
frontal boundary will sag slowly southward and stall over the
region on Friday. This in conjunction with approaching upper level
wave will set the stage for scattered showers and storms to
develop in the evening over central/south central Kansas. A few
strong to severe storms will be possible from this activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  99  71  89 /  10   0  50  40
Hutchinson      74  98  68  89 /  10   0  60  40
Newton          76 100  70  88 /  10   0  50  50
ElDorado        77  99  71  88 /   0  10  50  50
Winfield-KWLD   78  99  72  89 /   0  10  40  50
Russell         68  90  64  85 /  30  30  60  40
Great Bend      70  92  65  85 /  20  20  60  30
Salina          72  98  68  89 /  30  10  60  50
McPherson       74  97  67  87 /  10  10  60  50
Coffeyville     78 101  75  91 /   0  10  30  50
Chanute         78 101  75  90 /   0  10  40  60
Iola            77 101  74  90 /  10  10  40  60
Parsons-KPPF    78 102  75  91 /   0  10  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 7 PM CDT Friday for KSZ071-072-095-
096-099-100.

&&

SYNOPSIS...ADK
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...CDJ
Hazardous weather outlook, Jun 29, 9:39 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
939 PM CDT Thu Jun 29 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
939 PM CDT Thu Jun 29 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

For tonight a few strong to severe storms are possible generally
north of I-70. Damaging wind gusts up to 60 mph and quarter sized
hail will be possible with the strongest activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices up to around 105 degrees will impact southeast Kansas
once again Friday.

Off-and-on thunderstorm chances are expected Friday evening through
Saturday night, and then again mid to late next week. A handful of
strong to severe storms are possible, along with locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 30, 12:26 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
1226 AM CDT Fri Jun 30 2023

KSZ032-047-300600-
Russell KS-Barton KS-
1226 AM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of Russell and Barton
Counties through 100 AM CDT...

At 1226 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Natoma to near Rozel.
Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham,
Pawnee Rock, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill,
Paradise, Galatia, Susank, Waldo, Great Bend Airport and Russell
Airport.

This includes Interstate 70 between Mile Markers 176 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3904 9904 3913 9899 3913 9848 3826 9850
      3826 9903
TIME...MOT...LOC 0526Z 246DEG 34KT 3914 9895 3825 9942

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:26 AM CDTSpecial Weather StatementICTBarton, Russell34 min
Jun 30, 12:57 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.